Hail, Ripley
- When
- May 15, 3:06 PM CST
- Where
- Ripley County, 8.5 mi N of Doniphan
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.743, -90.820
A line of thunderstorms along a strong cold front reached southeast Missouri by mid-afternoon. Winds in the mid and upper levels of the atmosphere were marginally favorable for organized storm structures.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A line of thunderstorms along a strong cold front reached southeast Missouri by mid-afternoon. Winds in the mid and upper levels of the atmosphere were marginally favorable for organized storm structures. Some of the storms evolved into small lines capable of damaging winds. The wind shear, or change of wind speed and direction with height, was not supportive of storm rotation. As a result, all of the reported wind damage was the result of straight-line winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 1:02 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 202 PM CDT TUE MAY 15 2007 .DISCUSSION... MAIN FORECAST CONCERNS ARE NEAR TERM PRECIP CHANCES. LATEST RADAR SHOWS THUNDERSTORMS EXTENDING MAINLY WESTWARD FROM A LINE FROM NORTHEAST ILLINOIS TO TO SOUTH OF ST. LOUIS TO NORTHWEST ARKANSAS. SOME NEW CONVECTION WAS DEVELOPING OVER THE MISSOURI BOOTHEEL. SEVERE THUNDERSTORM WATCHES ALREADY BORDER THE PAH FORECAST AREA TO THE NORTH AND WEST. SPC DAY1 HAS OUR ENTIRE FA IN A SLIGHT RISK...AND GOOD DYNAMICS ARE IN PLACE ACROSS THE REGION. MOSTLY SUNNY SKIES AND SOUTHWEST WINDS HAVE BOOSTED TEMPERATURES INTO THE LOWER TO MIDDLE 80S BY 18Z...WITH DEW POINTS IN THE LOWER TO MIDDLE 60S ACROSS ALL BUT SOUTHERN ILLINOIS. PEAK TIME FOR SEVERE WEATHER ACROSS OUR REGION LOOKS TO BE FROM 20Z TO 03Z. GFS AND NAM HAVE THE FRONT THROUGH MOST IF NOT ALL OF OUR COUNTIES BY 06Z WEDNESDAY...WITH NAM BEING THE SLIGHTLY SLOWER MODEL. AFTER THE SEVERE THREAT DIMINISHES BY MID EVENING...BOTH MODELS STILL INDICATE A LOT OF POST FRONTAL PRECIP ACROSS THE REGION. WENT WITH CATEGORICAL POPS ACROSS THE NORTHWEST HALF TO LIKELY POPS FOR THE SOUTHWEST HALF FOR THIS EVENING FOR BOTH THE ONGOING THUNDERSTORMS AND THE EXPECTED POST FRONTAL ACTIVITY. AFTER MIDNIGHT...FOCUS SWITCHES TO THE SOUTHEAST WHERE WE KEPT LIKELY POPS. LINGERED SOME SLIGHT POPS FOR EARLY WEDNESDAY...BUT ANY QPF WILL BE MINIMAL. BOTH GFS AND NAM SHOW A WEAK SURFACE LOW AND AN UPPER LEVEL TROF SWINGING ACROSS NORTHEAST PORTIONS OF THE AREA LATE WEDNESDAY NIGHT INTO EARLY THURSDAY. GFS HAS GONE BACK AND FORTH WITH INDICATING ANY QPF IN OUR COUNTIES WITH THIS FEATURE...BUT NOW NAM HAS LATCHED ON AND SHOWS SOME LIGHT QPF. INTRODUCED SLIGHT CHANCE POPS ACROSS A SMALL PORTION OF OUR NORTHEAST COUNTIES FOR LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. BEYOND EARLY THURSDAY...HIGH PRESSURE BUILDS INTO THE REGION AND LASTS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. UNSEASONABLY COOL TEMPERATURES ARE EXPECTED FOR WEDNESDAY THROUGH SATURDAY MORNING. COOLEST NIGHTS WILL BE FRIDAY AND SATURDAY MORNINGS WHEN THE HIGH IS ALMOST DIRECTLY OVER OUR FA. AS THE HIGH FINALLY MOVES EAST AND WINDS BECOME MORE SOUTHERLY...MODERATING TEMPERATURES CAN BE EXPECTED SATURDAY...WITH UNSEASONABLY WARM TEMPERATURES RETURNING BY SUNDAY AND LASTING THROUGH AT LEAST TUESDAY. FOR NEAR TERM TEMPERATURES...USED A MAV/MET COMPROMISE THROUGH THURSDAY...THEN PREFERRED THE COOLER MAV LOWS FOR FRIDAY MORNING. IN THE EXTENDED...OVERALL STAYED WITHIN A COUPLE OF DEGREES OF LATEST MEX GUIDANCE. && .AVIATION... GENERALLY UNLIMITED CIGS AND VSBYS THROUGH MID AFTERNOON. THEREAFTER...EXPECT THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF AN APPROACHING COLD FRONT AND PROGRESS ACROSS THE TAF SITES GENERALLY FROM 22Z-04Z. WHILE LOW PROBS OF MVFR CONDITIONS ARE FORECAST IN TSRA...VERY BRIEF IFR VSBYS ARE POSSIBLE IN HEAVY RAIN. AFTER THE FRONTAL PASSAGE...THERE COULD BE SOME LINGERING LOW CLOUDS UNTIL DRY AIR OVERSPREADS THE REGION FROM WEST TO EAST WEDNESDAY MORNING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC...RST AVIATION...JAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 429 AM CDT TUE MAY 15 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 429 AM CDT TUE MAY 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS HAS BEEN POSTED FOR THE ENTIRE QUAD STATE AREA LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT JUST WEST OF THE AREA AFTER 4 PM THIS AFTERNOON...AND THEN SPREAD EASTWARD THROUGH THE ENTIRE AREA THROUGH MIDNIGHT. THE SEVERE THREAT WILL BE GREATEST IN THE NORTHERN HALF OF THE AREA...WHERE WIND FIELDS WILL SUPPORT THE DEVELOPMENT OF BOW ECHOES WITH THE POTENTIAL FOR DAMAGING WINDS. WEAKER WIND FIELDS OVER THE SOUTHERN HALF OF THE AREA WILL SUPPORT A MORE PULSY SEVERE THREAT. LARGE HAIL WILL ALSO BE POSSIBLE THROUGHOUT THE AREA. THE SEVERE WEATHER THREAT SHOULD SUBSIDE BY 10 PM. SCATTERED THUNDERSTORMS MAY DEVELOP OVER WEST KENTUCKY...MAINLY EAST OF THE LAKES BEFORE NOON. A FEW OF THESE STORMS MAY BRIEFLY APPROACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY CONCERN THROUGH MID AFTERNOON. MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER THROUGH TONIGHT. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRAY THUNDERSTORM MAY LINGER INTO WEDNESDAY MORNING IN THE HOPKINSVILLE KENTUCKY AREA. ANY THUNDERSTORMS WILL BE WELL BELOW SEVERE LEVELS AND WILL MOVE OUT OF THE AREA BY 10 AM. MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER INTO NEXT WEEKEND. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGHOUT THE QUAD STATE BETWEEN 4 AND 10 PM TODAY. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CDT TUE MAY 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST LA CENTER 37.07N 88.97W
05/15/2007 E50.00 MPH BALLARD KY EMERGENCY MNGR
&&
PAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
403 PM CDT TUE MAY 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG LA CENTER 37.07N 88.97W
05/15/2007 BALLARD KY TRAINED SPOTTER
BARN DAMAGED/DESTROYED ON HAZEL WOOD ROAD IN LA CENTER
&&
JGThe Memphis radar (KNQA), 177 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
In Marble Hill, large trees and numerous power poles were blown down. An 80-year-old oak tree damaged an upper deck on a house and crushed two storage buildings. Tree limbs fell on electrical lines near the city pump house. A 12-inch tree limb blocked a road. North of Marble Hill, near the intersection of Highway 51 North and Highway M, a building under construction was flattened.
In Crump, a large tree branch fell on a moving truck. A tree was blown down near the intersection of Highways B and E northwest of Jackson. Another tree was blown down in Cape Girardeau.
A tree fell on a house, causing minor to moderate structural damage. Several other trees were blown down throughout Sikeston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21725, 21729, 21732, 27138, 22109, 27134.